Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 211, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 28, 1998, 9:41 PM CDT for Douglas County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 1998, 9:41 PM CDT (02:41 UTC)
- Expired
- Sep 28, 1998, 10:10 PM CDT
- In force
- 29 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Douglas County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1365 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1785 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 7.8
The text
As transmitted, in the capitals the NWS used until 2016.
109
WUUS1 KTOP 290242 RRA
SVRTOP
KSC045-290310-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
941 PM CDT MON SEP 28 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DOUGLAS COUNTY IN EAST CENTRAL KANSAS
* UNTIL 1010 PM CDT
* AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 17 MILES WEST OF BALDWIN CITY...OR ABOUT 16
MILES SOUTHWEST OF LAWRENCE...MOVING EAST AT 25 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
EUDORA
BALDWIN CITY
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
SWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 3:05 PM CDT, 6 hours 36 minutes earlier.
Area forecast discussion, Sep 28, 3:05 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 305 PM CDT MON SEP 28 1998 ...MAIN FORECAST PROBLEM IS THUNDERSTORMS CHANCES... AS OF 19Z SURFACE CAPE VALUES WERE RUNNING AROUND 3000 J/KG WITH CIN VALUES OF -20 TO -60 J/KG. THIS WOULD SUGGEST ANY CAP ACROSS THE AREA WAS ERODING. ADAP PUTS BEST MOISTURE CONVERGENCE ACROSS NORTHERN KANSAS. ETA AND NGM SHOW SHORT WAVE OVER NORTHWEST NEBRASKA MOVING SOUTHEAST INTO NORTHERN MISSOURI BY TUESDAY MORNING. VISUAL SATELLITE LOOPS SHOW CUMULUS DEVELOPING IN CONVERGENCE ZONE OVER NORTH CENTRAL KANSAS. FOR TONIGHT WILL GO WITH CHANCE POPS FOR AREAS NORTH INTERSTATE 70 AS WAVE ERODES ANY REMAINING CAP. FOR LATER PERIODS...PREFER THE ETA MODEL. IT APPEARS TO BEST HANDLE THE MOVEMENT OF THE UPPER LOW AND THE CANADIAN SURFACE HIGH BY 48 HOURS. ETA SHOWS A STRONG SHORT WAVE EJECTING OUT OF THE WESTERN US UPPER LOW INTO NORTH CENTRAL KANSAS BY 06Z WEDNESDAY. 850-700 MB Q-VECTORS SHOW IMPRESSIVE LIFT AHEAD OF THIS WAVE LATE TUESDAY AFTERNOON INTO TUESDAY NIGHT. WOULD EXPECT THE AIRMASS TO BECOME QUITE UNSTABLE AHEAD OF THE WAVE WITH CAPE VALUES EXCEEDING 3000 J/KG. COULD SEE A FEW SEVERE THUNDERSTORMS AS FORECAST SOUNDINGS SHOW A DECENT AMOUNT OF SHEAR. CONVECTION SHOULD GEL INTO AN MCS TUESDAY NIGHT OVER NORTHEAST KANSAS. COULD MORE FLOODING IF MCS DEVELOPS...LATER SHIFTS MAY NEED TO ISSUE A FLASH FLOOD WATCH. MAX TEMPERATURE FORECAST TO BE VERY DIFFICULT ON WEDNESDAY AS COMBINATION CLOUDS...PRECIPITATION AND APPROACHING CANADIAN TO PLAY HAVOC WITH HIGHS. NGM/FWC GUIDANCE LOOKS BETTER THAN COOLER FAN/AVN NUMBER FOR TEMPERATURES THROUGH TUESDAY NIGHT...WITH BELOW GUIDANCE TEMPERATURES FORECAST ON WEDNESDAY. .TOP...NONE. 58
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 9:26 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 34 min |
| Sep 28, 9:59 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 31 min |
| Sep 28, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 45 min |
| Sep 29, 12:10 AM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 30 min |
| Sep 29, 12:27 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 33 min |
| Sep 29, 12:42 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 48 min |
| Sep 29, 12:42 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 33 min |
| Sep 29, 1:26 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 64 min |
| Sep 29, 1:26 AM CDT | Severe Thunderstorm Warning | TOP | Shawnee | 64 min |
| Sep 29, 2:15 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| Sep 29, 2:51 PM CDT | Severe Thunderstorm Warning | TOP | Morris | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.